North Dakota, 2018

Hail in North Dakota, September 3, 2018

September 3, 2018 · NWS BIS · 12 events in 7 counties and zones

A cold front moved into an environment rich in moisture, though deep layer shear was marginal. Multiple thunderstorms developed, with some becoming severe producing large hail over western North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A cold front moved into an environment rich in moisture, though deep layer shear was marginal. Multiple thunderstorms developed, with some becoming severe producing large hail over western North Dakota. The largest hail was the size of a ping pong balls, and fell over Stark County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 3, 1:35 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 3, 1:35 PM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
335 PM CDT Mon Sep 3 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 229 PM CDT Mon Sep 3 2018

Thunderstorms are the main focus in the short term period.

Overall, there are very few changes this forecast period from
the previous forecast. Convection still looks to develop between
5-6 pm cdt per latest CAM model output. This is slightly later
than earlier runs of the CAMS and also a little farther south.
However, convection does expand quickly northward into SE
Saskatchewan and SW Manitoba. Storm mode still indicates a blend
with discrete supercells possible early on (especially south)
with a transition to multicellular and QLCS later tonight. SPC day
1 outlook did expand the slight risk area a little farther east
along the Canadian border. Latest iterations of the HRRR are
supporting a possible QLCS segment pushing into the Turtle
mountains late this evening. Stronger Bulk shear along the
Canadian border with shear aligned almost due parallel to the
convective line would support this scenario.

After 06 UTC Convection appears to diminish as it moves into a
more strongly capped environment over central and eastern ND,
combined with the diurnal increase in CIN with the loss of
heating. Continued a mention of severe this early evening west and
mid to late evening central, extending as far east as a line from
around Hettinger to near Bismarck and into the Turtle mountains.
Areas east of this, at this time, would appear to have a limited
chance of severe weather late tonight.

Convection may linger through the morning over the southern James
River Valley. Although we are only expecting shower activity with
a slight chance of thunder.

Cool high pressure builds over the area through the remainder of
the day Tuesday, with temperatures in the low 60s northwest to the
lower 70s in the southern James River Valley.

.LONG TERM...(Tuesday night through Monday)
Issued at 229 PM CDT Mon Sep 3 2018

We have introduced patchy frost into the forecast across the
northwest and north central Late Tuesday night into Wednesday
morning as Cool high pressure slides into northern ND by 12 UTC
Wednesday. We utilized guidance on the cooler side of the envelope
of solutions, but not the coolest. Later shifts can adjust as
needed but we will need to monitor for possible frost/freeze
highlights mainly along and north of the highway 200 corridor.

Quiet weather is in store Wednesday through Thursday. A blend of
model guidance produces a chance of showers and thunderstorms
Thursday night into Friday morning, mainly along the International
Border in an area of warm advection and weak impulsed moving
through a quasi-zonal flow. Another wave moves through the region
Saturday into Sunday but models are not in as good agreement here,
but it does result in some slight chance pops. After the cooldown
on Wednesday, Temperatures quickly rebound to values near normal
through the remainder of the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 229 PM CDT Mon Sep 3 2018

VFR conditions to begin the 18Z TAF period. Scattered to broken
low vfr Ceilings this afternoon at KJMS. Otherwise clear skies
elsewhere until convection begins late afternoon/early evening.
Kept a VCTS at KISN as thinking now is convection may develop just
east of here. Added a Tempo period at KDIK and KMOT for convection
in the 03-06 UTC timeframe. With move uncertainty with convection
farther east, just added a VCTS at KBIS and KJMS using latest HRRR
for guidance on timing. After convection moves through winds
become north to northwest and remain northerly through the rest of
the 18Z TAF period. We did add a mention of MVFR ceilings
developing at KJMS late tonight and lingering into Tuesday
morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Sep 3, 1:57 PM MST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
357 PM CDT Mon Sep 3 2018

NDZ018>022-031>035-040>045-042100-
Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-
Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
357 PM CDT Mon Sep 3 2018 /257 PM MDT Mon Sep 3 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected late this afternoon into
tonight. A few storms may be strong to severe, with large hail up
to half dollar size and wind gusts as high as 70 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through the
evening.

NDZ023-025-036-037-046>048-050-051-042100-
Wells-Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-
Dickey-
357 PM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected late this evening and
tonight. A few storms may be strong, with small hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms are possible Tuesday morning and
afternoon. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NDZ001>005-009>013-017-042100-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-
357 PM CDT Mon Sep 3 2018 /257 PM MDT Mon Sep 3 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected late this afternoon into
tonight. A few storms may be strong to severe, with large hail up
to half dollar size and wind gusts as high as 70 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Patchy frost is possible Wednesday morning. A Frost Advisroy may
be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through the
evening.

twh

The radar

The Bismarck radar (KBIS), 210 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Billings

When
September 3, 4:25 PM MST to 4:27 PM MST
Where
Billings County, 0.84 mi SE of Medora
Measured
0.75 in hail
Reported by
Public
Coordinates
46.910, -103.520

Funnel Cloud, Bowman

When
September 3, 5:20 PM MST to 5:22 PM MST
Where
Bowman County, 15.68 mi SSW of Rhame
Reported by
Public
Coordinates
46.010, -103.730

Hail, Stark

When
September 3, 5:50 PM MST to 5:55 PM MST
Where
Stark County, 0.84 mi NE of Belfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.890, -103.190

Hail, Stark

When
September 3, 6:05 PM MST to 6:10 PM MST
Where
Stark County, 6.44 mi NE of Belfield
Measured
1.5 in hail
Reported by
Public
Coordinates
46.950, -103.110

Hail, Mountrail

When
September 3, 7:17 PM CST to 7:19 PM CST
Where
Mountrail County, 0.46 mi W of New Town
Measured
0.75 in hail
Reported by
Public
Coordinates
47.980, -102.490

Hail, Stark

When
September 3, 6:50 PM MST to 6:55 PM MST
Where
Stark County, 0.84 mi NE of Belfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.890, -103.190

Hail, Stark

When
September 3, 6:57 PM MST to 7:00 PM MST
Where
Stark County, Belfield
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
46.880, -103.200

Hail, Stark

When
September 3, 7:00 PM MST to 7:03 PM MST
Where
Stark County, 0.69 mi N of Belfield
Measured
1 in hail
Reported by
Public
Coordinates
46.890, -103.200

Hail, Bottineau

When
September 3, 8:29 PM CST to 8:31 PM CST
Where
Bottineau County, 2.8 mi S of Antler
Measured
0.88 in hail
Reported by
Public
Coordinates
48.930, -101.280

Hail, Renville

When
September 3, 8:32 PM CST to 8:37 PM CST
Where
Renville County, 12.6 mi NNW of Tolley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.900, -101.920

Hail, Stark

When
September 3, 7:36 PM MST to 7:39 PM MST
Where
Stark County, 2.8 mi N of Dickinson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.920, -102.790

Hail, Morton

When
September 3, 11:13 PM CST to 11:16 PM CST
Where
Morton County, 0.84 mi NE of New Salem
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.860, -101.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778790, 778791, 778792, 778793, 778797, 778794, 778795, 778796, 778799, 778800, 778798, 778801.